CaltechAUTHORS
  A Caltech Library Service

Large-scale clustering of galaxies in general relativity

Jeong, Donghui and Schmidt, Fabian and Hirata, Christopher M. (2012) Large-scale clustering of galaxies in general relativity. Physical Review D, 85 (2). 023504. ISSN 0556-2821. http://resolver.caltech.edu/CaltechAUTHORS:20120206-151838806

[img]
Preview
PDF - Published Version
See Usage Policy.

754Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120206-151838806

Abstract

Several recent studies have shown how to properly calculate the observed clustering of galaxies in a relativistic context, and uncovered corrections to the Newtonian calculation that become significant on scales near the horizon. Here, we retrace these calculations and show that, on scales approaching the horizon, the observed galaxy power spectrum depends strongly on which gauge is assumed to relate the intrinsic fluctuations in galaxy density to matter perturbations through a linear bias relation. Starting from simple physical assumptions, we derive a gauge-invariant expression relating galaxy density perturbations to matter density perturbations on large scales, and show that it reduces to a linear bias relation in a synchronous-comoving gauge, corroborating an assumption made in several recent papers. We evaluate the resulting observed galaxy power spectrum, and show that it leads to corrections similar to an effective non-Gaussian bias corresponding to a local f_(NL,eff)≲0.5. This number can serve as a guideline as to which surveys need to take into account relativistic effects. We also discuss the scale-dependent bias induced by primordial non-Gaussianity in the relativistic context, which again is simplest in a synchronous-comoving gauge.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1103/PhysRevD.85.023504DOIUNSPECIFIED
http://link.aps.org/doi/10.1103/PhysRevD.85.023504PublisherUNSPECIFIED
Additional Information:© 2012 American Physical Society. Received 19 August 2011; published 4 January 2012. We would like to thank Olivier Doré and the participants of the Michigan non-Gaussianity workshop for helpful discussions. D. J. and F. S. are supported by the Gordon and Betty Moore Foundation at Caltech. C. H. is supported by the U.S. National Science Foundation (AST-0807337), the U.S. Department of Energy (DE-FG03-02-ER40701), and the David and Lucile Packard Foundation.
Group:TAPIR
Funders:
Funding AgencyGrant Number
Gordon and Betty Moore FoundationUNSPECIFIED
NSFAST-0807337
Department of Energy (DOE)DE-FG03-02-ER40701
David and Lucile Packard FoundationUNSPECIFIED
Classification Code:PACS: 98.65.Dx, 98.80.Jk
Record Number:CaltechAUTHORS:20120206-151838806
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20120206-151838806
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:29157
Collection:CaltechAUTHORS
Deposited By: Jason Perez
Deposited On:07 Feb 2012 00:03
Last Modified:26 Dec 2012 14:48

Repository Staff Only: item control page